We Are At The Beginning Of Change…
Friday December 9th 2016

Archives

Eyelashes, Thyroid + Latisse: The Ambivalence of a Girly Physician-Scientist

Post Published: 14 July 2011
Author:
Category: Guest Bloggers
This post currently has 4 responses. Leave a comment

It’s so cruel. You get older. Your thyroid wanes. Your weight climbs. Your eyelashes fall out.

And there’s Brooke Shields telling us not to take that last comment lying down. At first I thought: So vain. Don’t need that. Mascara is just fine.

Then I looked again at Brooke’s lashes. And looked at the mirror at my paultry version. Damn.

Then: a Groupon for Latisse at half-price popped into my inbox today and I bought it instantly!

Latisse (or more officially, Bimatoprost ophthalmic solution 0.03%) was approved by the FDA to make lashes fuller, darker, and longer in 2008. After I purchased the Groupon, I checked out what the data is telling us about Latisse, since often the bad news, the side effects, the cancer risks, don’t arise and get reported until later.

No cancer found. Instead I found good data – a review of 6 randomized trials – showing benefit to the eyelash density and length in studies of up to 4-year duration (Wirta, 2011) plus safety.

But I also found that there are high rates of adverse effects, albeit what the manufacturer prefers to frame as “minor.” Effects were reported by 86.7% of patients who used Latisse once/day and 94.8% of subjects who used Latisse twice/day (≤12 months of treatment). Common symptoms included conjunctival hyperemia (more redness in your eyes), increased eyelash growth (um, duh!), eye pruritus (itching), periocular skin hyperpigmentation (darkness of the skin around the eye – doesn’t sound good), eye irritation, dry eye, and hypertrichosis (Ew! Excess hair growth). Onset of adverse effects was experienced within four months of treatment.

Yet I didn’t see adequate mention of the bacterial infection, if you don’t apply Latisse properly, that may lead to permanent blindness. Or the possibility of permanent change to your iris (the colored part of your eyes). Yikes. I’m not sure how common those reported and serious consequences are.

If you also happen to have the lovely symptoms of hair loss on your head as a result of thyroid problems, I wouldn’t go squirting Latisse on your head. It makes the new hair thick and wiry, rather like pubic hair. Consider yourself warned.

Where did this stuff come from? It was originally used in glaucoma patients, and it was noted that along with improvement in their glaucoma (high pressure inside the eye), subjects developed long, lush, Brooke-Shields-esque lashes. Ever the entrepreneurs, the maker of the glaucoma drug parleyed this result into another indication or as they say in Big Pharma, “rebranding.”

Latisse has been selling like hotcakes. Interestingly, the maker of Latisse, Allergan, also makes Botox and breast implants. Coincidence? I think not. 2.5 million bottles of Latisse have been sold. Perhaps you can get a discount for getting your boobs redone along with your Botox (Joking – not recommending that!). Hello, Patriarchal Society? Media distortion? Did I just get hooked?

Worth the risk? I’m ambivalent based on those adverse effects. The list is long, right? Maybe I’ll just try it for two months and stop. Before my eye skin turns black. Maybe I’ll listen to the voice of reason and not use my Groupon. I’ll keep you posted.

Wirta D, Vandenburgh AM, Weng E, Whitcup SM, Kurstjens S, Beddingfield FC 3rd.

Long-term safety evaluation of bimatoprost ophthalmic solution 0.03%: a pooled analysis of six double-masked, randomized, active-controlled clinical trials. Clin Ophthalmol. 2011;5:759-65. Epub 2011 Jun 7.

Written by, Dr. Gottfried, Fan Dr. Gottfried Medical Center on Facebook

Be Sociable, Share!

Tags: , , , , , , ,

Follow Dear Thyroid on Twitter/@DearThyroid | See our Facebook Page | Become a Fan on Facebook | Join our Facebook Group

You Can Create a Dear Thyroid Profile and share with friends!

Reader Feedback

4 Responses to “Eyelashes, Thyroid + Latisse: The Ambivalence of a Girly Physician-Scientist”

  1. Becca says:

    I love love love latisse. Yes, the red itchy eyes get old, but I take a break for a few days and go again. The hope is that my long luscious lashes will detract from my giant bald spot.

  2. do the lashes get shorter and thinner when you take a break for a few days?

  3. Becca says:

    not if you just take a 4 to 5 day vacation, but if you stop for longer than that then yes, they all go back to the way they were. Its kind of like using rogaine, once you stop, it reverses to the beginning.(not any worse than before, just the way they were.) I have before and after pics if you want to see them. Its kind of fun to see pics from a real person as opposed to the beautiful Brooke shields eh?
    email me directly if you want and Ill send ya some! 🙂 beccamoran@msn.com

  4. Becca says:

    Oh yeah, the darkening of the eye skin is a DEFINITE problem and FORCES you to wear makeup/concealer if you dont already. I always wear makeup so its not a change/issue for me, but if you are an Au naturele type girl, you will be unhappy with the dark heroin addict look of the eyes.

Leave a Reply

Comments are moderated in an effort to control spam. If you have a previously approved Comment, this one should go right through. Thanks for your patience!